Alert archive / Iowa / River Flood Watches in 2018
River Flood Watch 13, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood watch at Jun 9, 2018, 9:32 PM CDT for Black Hawk County, Iowa. It took effect at Jun 11, 2018, 3:00 AM CDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 9:32 PM CDT (02:32 UTC)
- In effect from
- Jun 11, 2018, 3:00 AM CDT
- Expired
- Jun 10, 2018, 10:24 AM CDT
- In force
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cedar River at Waterloo (ALOI4). The gauge peaked at 12.64 ft at Jun 11, 2018, 10:00 AM CDT.
- Action stage
- 8.5 ft
- Minor stage
- 13 ft
- Moderate stage
- 19 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05464000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
339
WGUS63 KDMX 100232
FFADMX
Urgent - Immediate Broadcast Requested
Flood Watch
National Weather Service Des Moines IA
932 PM CDT Sat Jun 9 2018
...The National Weather Service in Des Moines has issued a Flood
Watch for all or portions of the following rivers in Iowa...Cedar
River...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
As the forecast becomes more certain, this watch will be either
upgraded to a Flood Warning or canceled.
IAZ039-102031-
/O.NEW.KDMX.FL.A.0013.180611T0800Z-180615T1130Z/
/ALOI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
932 PM CDT Sat Jun 9 2018
...Flood Watch in effect until Thursday morning...
The National Weather Service in Des Moines has issued a
* Flood Watch for
The Cedar River at Waterloo, or From the Waterloo-Cedar Falls city
limits...to Spring Creek near La Porte City.
* Until Thursday morning.
* At 9:00 PM Saturday the stage was 8.5 feet, or 4.5 feet below
Flood Stage.
* Flood Stage is 13.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage early Monday morning. Continue
rising to 16.3 feet, or 3.3 feet above Flood Stage, early
Wednesday morning. Then begin falling and go below Flood Stage
Thursday morning.
* There is limited confidence in this river forecast. Forecasts may
change so monitor for updated information.
&&
LAT...LON 4256 9238 4238 9207 4230 9207 4230 9222
4251 9245 4256 9238
$$1 follow-up statement
457
WGUS63 KDMX 101524
FFADMX
Urgent - Immediate Broadcast Requested
Flood Watch
National Weather Service Des Moines IA
1024 AM CDT Sun Jun 10 2018
...The Flood Watch has been upgraded to a Flood Warning for
portions of the following rivers in Iowa...Cedar River at
Waterloo...
Affecting the following counties in Iowa...Black Hawk
Confidence has increased that the river levels will rise above flood
stage so the Flood Watch has been upgraded to a Flood Warning.
IAZ039-101554-
/O.CAN.KDMX.FL.A.0013.180611T1200Z-180615T1130Z/
/ALOI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1024 AM CDT Sun Jun 10 2018
...Flood Watch has been replaced by a Flood Warning...
The Flood Watch has been replaced by a Flood Warning for
The Cedar River at Waterloo, or From the Waterloo-Cedar Falls city
limits...to Spring Creek near La Porte City.
* Please refer to the Flood Warning for details.
&&
LAT...LON 4256 9238 4238 9207 4230 9207 4230 9222
4251 9245 4256 9238
$$
AnsorgeWhat forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood watch went out at Jun 9, 6:48 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 9, 6:48 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 648 PM CDT Sat Jun 9 2018 .SHORT TERM.../Tonight through Sunday/ Issued at 406 PM CDT Sat Jun 9 2018 Surface low over north central Iowa at 300 pm CDT with trailing weak surface boundary southwest to Sioux City and a warm front extending east across northern Iowa. Thunderstorms initially over north central Iowa was producing severe weather. The operational HRRR has been consistent in developing storms in that area and then moving them se across northeast Iowa this evening. The 3KM NAM is much more robust with it's convection along the trailing boundary. We prefer the HRRR solutions with the evolution of the storms this evening which results in chance POPS for central Iowa for storms which may form along the weak boundary moving south. Likely chances near ALO this evening. On Sunday, the surface boundary should push through much of the forecast area leaving easterly low-level surface flow. Should have slightly cooler temperatures and only minimal precipitation chances. .LONG TERM.../Sunday night through Saturday/ Issued at 406 PM CDT Sat Jun 9 2018 A strong upper trough is forecast to move across the northern tier states on Monday which should push a stronger surface front through the forecast area Monday evening. Thunderstorm chances look likely with this system as the boundary interacts with a moist and unstable airmass over the area. The wind field looks supportive of some organized severe weather risk which was highlighted in SPC's Day 3 Outlook. There should be a couple days of relatively dry and cooler weather Tue/Wed after as a drier and more stable airmass impacts Iowa. Heights begin to rise and warm advection develops by late in the week allowing warmer temps and modest thunderstorm chances to return. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 648 PM CDT Sat Jun 9 2018 Mainly VFR conditions but in and near thunderstorm, MVFR cigs/with IFR vsbys in heavy rain likely. Strong wind gusts as well. Stalled frontal boundary will likely sink south tonight as a cold front then lift back across the TAF locations Sunday as a warm front. Winds will shift from a south or SE direction to an E or NE direction then back SE aft 15Z. && .HYDROLOGY... Issued at 406 PM CDT Sat Jun 9 2018 Thunderstorms with 1 to 2 inch per hour rainfall rates are forecast to move through northern and northeastern Iowa this evening. Heavy rainfall over the past 36 hours has drastically risen local rivers and streams, as well as saturate soils. Heavy downpours from thunderstorms late this afternoon and through the evening could result in flash flooding, as well as areal and river flooding. A flash flood watch has been issued starting at 5 PM this evening through late tonight for counties in northeastern Iowa. Particular rivers of concern are the Shell Rock River between Rockford and Clarksville, the Winnebago River near Mason City, and the Cedar River near Cedar Falls. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 3 AM CDT Sunday for IAZ007-017-027-028- 039. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...FAB HYDROLOGY...Krull
Hazardous weather outlook, Jun 9, 4:24 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 424 PM CDT Sat Jun 9 2018 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>084- 092>097-102130- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair- Madison-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 424 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are expected tonight A few strong to marginally severe storms are possible along with heavy rainfall. Hail and damaging wind would be the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low that far out in time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ017-102130- Cerro Gordo- 424 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An Areal Flood Warning is in effect for much of the county with a River Flood Warning for the Winnebago River at Mason City. Please refer to our website at weather.gov/desmoines for further details. Scattered thunderstorms are expected through this evening, becoming isolated overnight. Heavy rainfall is possible with any storm. There is an enhanced risk of severe storms over the area. Large hail, damaging wind and isolated tornadoes are all possible through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low that far out in time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ027-028-037>039-049-050-062-102130- Butler-Bremer-Hardin-Grundy-Black Hawk-Marshall-Tama-Poweshiek- 424 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Expect rises along the Shell Rock and Cedar River basins along with some flooding in the Greene area. Additional heavy rainfall could lead to increased flooding along these streams. Scattered thunderstorms are expected through this evening, becoming isolated overnight. Heavy rainfall is possible with any storm. There is an enhanced risk of severe storms over the area. Large hail, damaging wind and isolated tornadoes are all possible through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low that far out in time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ006-007-016-025-026-036-048-060-061-073>075-085-086-102130- Winnebago-Worth-Hancock-Wright-Franklin-Hamilton-Story-Polk- Jasper-Warren-Marion-Mahaska-Monroe-Wapello- 424 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are expected through this evening, becoming isolated overnight. Heavy rainfall is possible with any storm. There is slight risk of severe storms over the area. Large hail and damaging wind are the main threat with storms tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. FAB
In the hours before
Local storm report, Jun 9, 6:23 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 N CLARKSVILLE 42.81N 92.67W
06/09/2018 E1.00 INCH BUTLER IA PUBLIC
VIA KWWL.
&&Local storm report, Jun 9, 6:54 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM FLASH FLOOD 5 S MASON CITY 43.07N 93.20W
06/09/2018 CERRO GORDO IA DEPT OF HIGHWAYS
US 65 CLOSED DUE TO WATER OVER THE ROADWAY
NEAR MILE MARKER 200.
&&
ZOGGLocal storm report, Jun 9, 7:12 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 2 NE LATIMER 42.78N 93.34W
06/09/2018 E1.75 INCH FRANKLIN IA COCORAHS
&&
ANSORGELocal storm report, Jun 9, 7:35 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 3 NNE GENEVA 42.71N 93.10W
06/09/2018 E1.00 INCH FRANKLIN IA PUBLIC
NICKLE TO QUARTER SIZED HAIL - VIA SOCIAL
MEDIA.
&&Local storm report, Jun 9, 8:15 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 5 NNE ACKLEY 42.62N 93.01W
06/09/2018 M1.00 INCH BUTLER IA TRAINED SPOTTER
MOSTLY PEA TO NICKEL HAIL WITH A FEW TO THE
SIZE OF QUARTERS.
&&
FABLocal storm report, Jun 9, 8:24 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 6 SW GENEVA 42.61N 93.20W
06/09/2018 E0.88 INCH FRANKLIN IA TRAINED SPOTTER
ACCOMPANIED BY HEAVY RAIN.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 54 min |
| Jun 9, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 45 min |
| Jun 9, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 29 min |
| Jun 9, 8:51 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 54 min |
| Jun 9, 9:13 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 32 min |
| Jun 9, 9:17 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 12 hr |
| Jun 9, 9:23 PM CDT | River Flood Warning | DMX | Black Hawk | 6 days |
| Jun 9, 9:29 PM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 58 hr |
| Jun 9, 9:31 PM CDT | River Flood Watch | DMX | Black Hawk, Bremer, Butler | 13 hr |
| Jun 9, 9:48 PM CDT | Areal Flood Warning | DMX | Cerro Gordo | 12 hr |
| Jun 10, 5:23 AM CDT | Special Weather Statement | DMX | Crawford, Sac | 37 min |
| Jun 10, 5:40 AM CDT | Areal Flood Warning | DMX | Butler | 24 hr |
| Jun 10, 5:58 AM CDT | Special Weather Statement | DMX | Audubon, Carroll, Crawford, Sac | 47 min |
| Jun 10, 6:35 AM CDT | Special Weather Statement | DMX | Audubon, Calhoun, Carroll, Cass, Greene, Guthrie | 40 min |
| Jun 10, 7:47 AM CDT | Special Weather Statement | DMX | Cass | 43 min |
| Jun 10, 7:52 AM CDT | Special Weather Statement | DMX | Story | 38 min |
| Jun 10, 10:22 AM CDT | River Flood Warning | DMX | Black Hawk | 3 days |
| Jun 10, 12:42 PM CDT | Special Weather Statement | DMX | Audubon | 48 min |
| Jun 10, 1:49 PM CDT | Special Weather Statement | DMX | Audubon | 3 hr |
Nearby
River Flood Watches in Iowa, 2018Every river flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.